Oklahoma, 2005

Hail in Oklahoma, February 20, 2005

February 20, 2005 · NWS OUN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 3:59 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 20, 3:59 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CST SUN FEB 20 2005

.DISCUSSION... COLD FRONT BECOMING BETTER DEFINED ACROSS N OK WITH
REINFORCEMENT OF COLD AIR FARTHER N MOVING INTO CENTRAL KS. WILL
USE 18Z MESOETA FOR FRONTAL POSITIONS...SAGGING IT INTO
NW/CENTRAL/ECENTRAL OK TONIGHT AND STALLING ACROSS THESE AREAS MON
AND MON NIGHT BEFORE RESUMING S-WARD DRIFT MON NIGHT. HAVE
INTRODUCED LOW CHANCES OF -RA N OF FRONT ACROSS N OK TONIGHT...
PER MODEL QPFS...AS WAVE NOW OVER NM MOVES E ACROSS AREA. EXPECT
ANOTHER UNSEASONABLY WARM DAY S OF FRONT ON MON AS WESTERLY/
DOWNSLOPE WINDS DRIVE LL MOISTURE OUT OF S OK/N TX/ARKLATEX.

MOST INTERESTING PART OF THIS FORECAST IS TUE AND TUE NIGHT AS LL
MOISTURE OVER S AND E TX RETURNS N WHILE COLDER AIR SURGES S.
THESE ELEMENTS WILL COME TOGETHER LATE TUE AND TUE EVENING
RESULTING IN STRENGTHENING FRONTAL ZONE AND INCREASING LL
CONVERGENCE OVER N TX AND S OK. MODELS CONTINUE TO PROG MODERATE
TO STRONG INSTABILITY - CAPES 1500-2500 J/KG - IN MOIST SECTOR
LATE TUE. WEAK RIDGING ALOFT IS NOT PARTICULARLY FAVORABLE FOR
CONVECTION...BUT VERY FAVORABLE CONVERGENCE/LIFT AND WARM/MOIST
AIR LIFTING OVER FRONTAL ZONE ALL SUGGEST PRECIP/CONVECTION BREAKING
OUT LATE TUE AND/OR TUE EVENING MAINLY ACROSS S OK AND N TX...NEAR
AND JUST N OF SFC FRONTOGENESIS. HAVE RAISED POPS WELL INTO LIKELY
CAT ACROSS S/SE ZONES. MODERATE ELEVATED INSTABILITY AND FAVORABLE
MID-LEVEL SPEED SHEAR SUGGEST POTENTIAL FOR SOME LARGE HAIL. HIGH
TEMPS BOTH MON AND TUE LIKELY TO BE BUGGERS WITH FRONT LYING
ACROSS AREA...BUT COLDER AIR SHOULD WIN OUT TUE NIGHT WITH ALL
AREAS SIGNIFICANTLY COOLER BY WED.

DOUBLE VORTEX BLOCK STILL ADVERTIZED OUT W BY MIDWEEK. S PART OF
IT...IN FORM OF A CLOSED LOW...MAY PROVIDE ANOTHER INTERESTING
EVENT LATE WED AND ESPECIALLY WED NIGHT. FIRST PIECE OF THIS LOW
MOVES INTO PLAINS ON WED WITH PRECIP REDEVELOPING OUT W WHILE
LINGERING PRECIP FROM TUE EVENING MOVES OFF TO THE E. MODELS IN
GENERAL AGREEMENT THAT PRECIP WILL BE FROZEN OVER HIGH PLAINS WED
AND IS LIKELY TO BE SO AT LEAST ACROSS N OK WED NIGHT. THIS NOW
APPEARS TO BE THE MOST LIKELY TIME FOR ACCUMULATING SNOW OVER NW
OK. KEEPING POPS IN HIGH CHANCE CAT FOR NOW DUE TO UNCERTAINTIES
IN DETAILS. MOST OF THE SW LOW STAYS PUT THRU LATE WEEK...WHICH
REDUCES BUT DOES NOT ELIMINATE THE CHANCE OF SIGNIFICANT SNOW.

GRADUALLY DIMINISHING POPS INTO NEXT WEEKEND AS SW LOW MINORS OUT.
KEEPING TEMPS NEAR TO SLIGHLY BELOW CLIMO AS MODERATE NW FLOW FROM
N PLAINS TO E COAST SHOULD PROVIDE EVENTUAL REINFORCEMTN OF COOL
AIR. DETAILS HIGHLY UNCERTAIN LATE WEEK AS MODELS SHOW
CONSIDERABLE VARIANCE. MAY NEED TO BRING LOW POPS BACK IN AT SOME
POINT OVER THE WEEKEND WHEN MOST OF THE MED-RANGE MODELS BRING
DOWN ANOTHER DECENT COLD ANTICYCLONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  67  41  65 /  10  10  10  20
HOBART OK         42  69  41  66 /   0   0  10  20
WICHITA FALLS TX  48  77  44  75 /   0   0  10  20
GAGE OK           36  64  36  54 /  20   0  10  20
PONCA CITY OK     41  60  39  57 /  30   0  10  20
DURANT OK         52  78  47  77 /  10   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
.OK...NONE.
.TX...NONE.

&&

24/06
Hazardous weather outlook, Feb 20, 7:50 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CST SUN FEB 20 2005

OKZ004>048-050>052-TXZ083>090-211300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS NORTHWEST
AND NORTH CENTRAL OKLAHOMA BEFORE DIMINISHING AROUND MIDNIGHT.
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS NOT OUT OF THE
QUESTION...INSTABILITY WILL REMAIN TOO LOW TO SUPPORT ORGANIZED
SEVERE WEATHER. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH
STRONGER STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
     PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY ACROSS MOST
OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
SNOW IS POSSIBLE ACROSS NORTHWEST OKLAHOMA THE MIDDLE OF NEXT WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

JAMES

In the hours before

Special weather statement, Feb 20, 7:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CST SUN FEB 20 2005

OKZ005-006-210215-
ALFALFA OK-WOODS OK-
756 PM CST SUN FEB 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF ALINE AT 756 PM
CST...MOVING EAST NORTHEAST AT 30 MPH. SMALL HAIL AND GUSTY WINDS
ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 38 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Alfalfa

When
February 20, 8:30 PM CST
Where
Alfalfa County, Aline
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.517, -98.450

Hail, Kay

When
February 20, 9:08 PM CST
Where
Kay County, 4 mi W of Blackwell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -97.350

Hail was reported on Highway 11.

Hail, Garfield

When
February 20, 10:25 PM CST
Where
Garfield County, Breckinridge
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.433, -97.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438208, 5438209, 5438210.